Pennsylvania, 2011Flash Flood in Pennsylvania, February 18, 2011
February 18, 2011 · NWS PBZ · 1 event in 1 county or zone
The combination of snow melt and rainfall caused ice jam flooding at the mouth of Oil Creek. The jam broke after about an hour and moved into the Allegheny River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of snow melt and rainfall caused ice jam flooding at the mouth of Oil Creek. The jam broke after about an hour and moved into the Allegheny River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 18, 10:01 AM EST, 32 minutes earlier.
Area forecast discussion, Feb 18, 10:01 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EST FRI FEB 18 2011
.SYNOPSIS...
A COLD FRONT MOVING EAST OF THE REGION WILL BRING BREEZY
CONDITIONS THIS AFTERNOON WITH STEADY TEMPERATURES. BLUSTERY AND
MUCH COLDER CONDITIONS ARE EXPECTED SATURDAY. LOW PRESSURE WILL
ENTER THE REGION LATE SUNDAY THROUGH EARLY NEXT WEEK...BRINGING
MIXED PRECIPITATION.
&&
.NEAR TERM /THROUGH TONIGHT/...
FRONT SHOWS UP WEAKLY IN PRESSURE PATTERN ACROSS SOUTHERN OHIO
INTO SOUTHWEST PENNSYLVANIA WITH A FINE LINE ON RADAR ALONG FRONT.
DEEP DRYING WILL MOVE IN WITH FRONT AND HAVE REMOVED POPS FOR
TODAY AS CONVERGENCE ALONG FRONT ONLY PRODUCING SOME CLOUDS.
COLD ADVECTION TODAY WILL BEGIN TO LOWER TEMPERATURES THIS
AFTERNOON BUT WITH INCREASING SUNSHINE STEADY OR A SLOW DROP
EXPECTED. STRONG SURFACE HIGH WILL IN COMBINATION WITH LARGE
CYCLONE MOVING OVER EASTERN CANADA WILL ALLOW STRONGER 850MB COLD
ADVECTION OVERNIGHT WITH SKIES CLEARING. CONTINUED GUSTY WINDS IN
TIGHT PRESSURE GRADIENT THIS AFTERNOON.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
DRY...BUT BLUSTERY CONDITIONS ARE IN STORE SATURDAY UNDER W/NW FLOW.
WITH WINDS ABOUT 5000 FEET ABOVE GROUND LEVEL OF 50-60 KNOTS...WILL
HAVE TO MONITOR FOR POSSIBLE ADVISORIES...ESPECIALLY ON THE RIDGES.
WILL INCLUDE THIS POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. WINDS
WILL GRADUALLY DECREASE SATURDAY NIGHT WITH CLOUDS INCREASING AHEAD
OF THE NEXT SIGNIFICANT SYSTEM. HIGHS SATURDAY WILL RANGE FROM THE
LOWER/MID 30S NORTH OF I-80...TO THE MID 40S SOUTH OF I-70. EXPECT
LOWS SATURDAY NIGHT BETWEEN 15 AND 25 DEGREES.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A COMPLEX SYSTEM TO AFFECT THE AREA FOR LATE SUNDAY THROUGH EARLY
NEXT WEEK...WITH SIGNIFICANT DIFFERENCES IN SURFACE AND MID/UPPER
LEVEL LOW PRESSURE TRACKS...AND SUBSEQUENT THERMAL STRUCTURES. GIVEN
THESE DIFFERENCES...AND NOT VERY GOOD RUN TO RUN CONTINUITY...WILL
MAKE SMALL CHANGES TO THE FCST. INITIAL PRECIP WILL LIKELY BEGIN
ACROSS OHIO BY LATE SUNDAY...SPREADING TO ALL AREAS SUNDAY NIGHT
AND MONDAY...WITH A DECREASE IN COVERAGE TUESDAY. SOME ENSEMBLE
MEMBERS ARE DEPICTING SOME ICE POTENTIAL ESPECIALLY NORTH OF
PITTSBURGH SUNDAY NIGHT INTO MONDAY...BUT GIVEN THE CONTINUITY
ISSUES WILL NOT INCLUDE AT THIS TIME. WILL STAY CLOSE TO HPC
TEMPERATURES...RESULTING IN MAINLY SNOW NORTH OF PIT AT NIGHT
THROUGH MONDAY...WITH RAIN/SNOW DURING THE DAY. FURTHER SOUTH...EXPECT
MAINLY RAIN WITH SOME MIX AT NIGHT. COLDER AIR IS PROGGED TO WORK
IN FOR ALL AREAS MONDAY NIGHT/TUESDAY WITH PRECIP CHANGING TO
SNOW...WITH ACCUMULATING SNOW POSSIBLE. EXPECT SOME SIGNIFICANT
CHANGES TO THE FCST GIVEN THE HIGH DEGREE OF UNCERTAINTY.
MAINLY DRY AND SEASONABLE CONDITIONS ARE ON TAP FOR WEDNESDAY INTO
THURSDAY...WITH ANOTHER SYSTEM APPROACHING LATE THURSDAY FOR A LOW
CHANCE OF SHOWERS.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
OVERALL, MOST PORTS WILL SEE VFR CONDITIONS TODAY. LOOKING AT
CURRENT OBS TO THE WEST AND CURRENT MODEL DATA, EXPECT TO SEE A
PERIOD OF LOWER MVFR CIGS MOVING THROUGH WITH THE FRONT. HOWEVER, DO
NOT EXPECT THE MVFR CIGS TO BECOME PREDOMINANT, WITH THE EXCEPTION
OF FKL AND DUJ. WILL GO WITH LOWER CLOUDS TO THE NORTH FOR A TIME
THIS MORNING, AS THE MAIN SW WILL MOVE ACROSS THE NORTH. FOR OTHER
PORTS, WILL USE A TEMPO GROUP TO DEPICT THE LOWER CLOUDS. LITTLE IF
ANY SHOWER ACTIVITY HAS DEVELOPED ALONG THE FRONT, AND CURRENT
HIGH-RES FORECASTS SHOW THAT ANY ACTIVITY WILL BE WIDELY SCT.
BECAUSE OF THIS, DO NOT FEEL CONFIDENT IN FORECASTING PREDOMINATE
RESTRICTIONS FOR SHOWERS AT ANY PORTS THIS MORNING. WILL NEED TO
MONITOR THE EVOLUTION OF THE LOWER CLOUDS AND THE DEVELOPMENT OF ANY
SHOWERS AND AMEND ACCORDINGLY.
A STRONG LL JET WILL ALSO ACCOMPANY THE FRONTAL BOUNDARY. WILL
CONTINUE TO FORECAST OF LLWS THROUGH MID MORNING.
SFC WINDS WILL INCREASE ALONG AND BEHIND THE FRONT WITH GUSTS TO
20KTS POSSIBLE TODAY.
CLOUDS WILL MOVE EASTWARD LATER THIS MORNING, SO WILL CONTINUE WITH
THE VFR FORECAST INTO TONIGHT. IT IS POSSIBLE THAT SCT CU COULD
DEVELOP IN THE CAA THIS AFTERNOON, FOR CURRENT FORECAST WILL LEAVE
THE MENTION OF CU OUT WITH THE EXCEPTION OF FKL AND DUJ.
A SURFACE RIDGE WILL BUILD INTO THE REGION FRIDAY NIGHT AND SATURDAY
WITH MAINLY VFR WEATHER CONTINUING. A LOW PRESSURE SYSTEM WILL TRACK
ACROSS THE SOUTHERN GREAT LAKES SUNDAY NIGHT AND MONDAY WITH RAIN
AND SNOW SHOWERS AND THE LIKELIHOOD FOR RESTRICTIONS.
LOTS OF QUESTIONS FOR THE REMAINDER OF THE EXTENDED FORECAST. MEDIUM
RANGE FORECASTS ARE DEVELOPING A SECOND LOW MONDAY NIGHT AND MOVING
IT THROUGH THE OHIO VALLEY ON TUESDAY. THIS DEPICTION WOULD BRING A
CONTINUATION OF RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Feb 18, 3:45 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EST FRI FEB 18 2011
MDZ001-PAZ074-076-WVZ023-041-191100-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
345 AM EST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDY CONDITIONS WILL PREVAIL SATURDAY INTO SATURDAY EVENING...WITH
WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH. A
WIND ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-013>016-020>023-029-031-073-075-WVZ001>004-012-021-022-
191100-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
345 AM EST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
BREEZY TO WINDY CONDITIONS WILL PREVAIL SATURDAY INTO SATURDAY
EVENING...WITH WEST TO NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO
35 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-191100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
345 AM EST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Venango
- When
- February 18, 10:33 AM EST to 11:30 AM EST
- Where
- Venango County, 0.52 mi NE of Oil City to 0.73 mi ENE of Oil City
- Cause
- Ice Jam
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.435, -79.712
An ice jam at the mouth of Oil Creek caused a rapid rise in water levels with ice and water backed up to near SR 8 in Oil city. The jam broke and went into the Allegheny River after about an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 18 to 19, 2011$860,000 · 50 kt wind · 18 events
- High Wind and Strong Wind in New Jersey, February 18 to 19, 2011$295,000 · 51 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 18 to 20, 2011$290,000 · 53 kt wind · 10 events
- High Wind in Pennsylvania, February 18 to 19, 20111 injured · $220,000 · 50 kt wind · 6 events
- Strong Wind in Vermont, February 18 to 19, 2011$110,000 · 16 events
- High Wind in New Jersey, February 18 to 19, 2011$200,000 · 56 kt wind · 2 events
- Strong Wind in New York, February 18 to 19, 2011$60,000 · 9 events
- High Wind and Strong Wind in Delaware, February 18 to 20, 2011$70,000 · 50 kt wind · 4 events
- Strong Wind in Maryland, February 18 to 19, 20113 injured · $20,000 · 5 events
- Strong Wind in Wisconsin, February 18, 2011$30,000 · 15 events
- Blizzard and High Wind in Michigan, February 18 to 28, 2011$30,000 · 59 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 18 to 21, 201113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284480.